Article Text

PDF
Complete atrioventricular block and ventricular tachyarrhythmia associated with donepezil
  1. T Suleyman,
  2. P Tevfik,
  3. G Abdulkadir,
  4. S Ozlem
  1. Department of Emergency Medicine, Karadeniz Technical University School of Medicine, 61080 Trabzon, Turkey
  1. Correspondence to:
 Dr Süleyman Türedi
 KTÜ Tıp Fakültesi Acil Tıp AD, 61080 Trabzon, Turkey; suleymanturedi{at}hotmail.com

Abstract

Donepezil is a reversible inhibitor of acetylcholinesterase. Its commonest adverse events are nausea, diarrhoea, malaise, dizziness, and insomnia. Symptomatic cardiac rhythm disturbances associated with the use of donepezil are extremely unusual. An 82 year old patient with Alzheimer’s disease (AD) developed complete atrioventricular block and ventricular tachyarrhythmia 1 month after starting treatment with donepezil, and was admitted to the emergency department because of dizziness and syncope. Immediately after admission, a temporary ventricular pacing catheter was placed in the right ventricle. Rhythm was observed to return to a normal sinus rhythm on the fourth day after implantation. Treatment of AD with cholinesterase inhibitors carries a risk of cardiac disturbances. In addition to sinusal bradycardia, it may lead to such major dysrhythmias as complete atrioventricular block and ventricular tachyarrhythmia, as in our case. In this report, we describe symptomatic complete atrioventricular block and ventricular tachyarrhythmia associated with the use of donepezil.

Statistics from Altmetric.com

Footnotes

  • Competing interests: there are no competing interests

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.